Alert archive / Arizona / Flash Flood Warnings in 2016

Flash Flood Warning 5, NWS Phoenix, AZ

August 9, 2016Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 9, 2016, 11:53 AM MST for Maricopa County, Pinal County, Arizona. It was in force for 2 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2016, 11:53 AM MST (18:53 UTC)
Expired
Aug 9, 2016, 2:00 PM MST
In force
2 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 24 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 11:56 AM MSTFLASH FLOODApache Junction, AZSECOND AVENUE BETWEEN IDAHO RD AND WINCHESTER RD CLOSED.
Aug 9, 12:00 PM MSTHEAVY RAIN 1.891 E Apache Junction, AZFALLEN IN THE PAST HOUR.
Aug 9, 12:10 PM MSTHEAVY RAIN 1.572 N Apache Junction, AZFALLEN IN THE PAST HOUR.
Aug 9, 1:38 PM MSTFLOOD1 Wsw Apache Junction, AZEXTENSIVE STREET FLOODING REPORTED AT DELAWARE & BROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 6.9 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2016-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2016-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
363 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
2046 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

684 
WGUS55 KPSR 091853
FFWPSR
AZC013-021-092100-
/O.NEW.KPSR.FF.W.0005.160809T1853Z-160809T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
1153 AM MST TUE AUG 9 2016

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...
  PINAL COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 200 PM MST

* AT 1153 AM MST...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
  THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. FLASH
  FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MESA...APACHE JUNCTION...EAST MESA...SAGUARO LAKE...
  SALT RIVER TUBING RECREATION AREA...USERY MOUNTAIN PARK...
  SUPERSTITION SPRINGS MALL...SUPERSTITION MOUNTAINS...
  LOST DUTCHMAN STATE PARK...
  FALCON FIELD AIRPORT AND GRANITE REEF DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO CROSS FLOODED
ROADS. FIND AN ALTERNATE ROUTE.

&&

LAT...LON 3360 11154 3343 11144 3335 11167 3350 11178

$$

INIGUEZ
2 follow-up statements
434 
WGUS75 KPSR 091914
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1214 PM MST TUE AUG 9 2016

AZC013-021-092100-
/O.CON.KPSR.FF.W.0005.000000T0000Z-160809T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARICOPA AZ-PINAL AZ-
1214 PM MST TUE AUG 9 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM MST FOR
MARICOPA AND PINAL COUNTIES...

AT 1213 PM MST...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE WARNED AREA. SOME GAUGES
HAVE RECORDED NEARLY AN INCH OF RAIN. FLASH FLOODING CAN BE EXPECTED.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MESA...APACHE JUNCTION...EAST MESA...SAGUARO LAKE...SALT RIVER TUBING
RECREATION AREA...USERY MOUNTAIN PARK...SUPERSTITION SPRINGS MALL...
SUPERSTITION MOUNTAINS...LOST DUTCHMAN STATE PARK...FALCON FIELD
AIRPORT AND GRANITE REEF DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO CROSS FLOODED
ROADS. FIND AN ALTERNATE ROUTE.

&&

LAT...LON 3360 11154 3343 11144 3335 11167 3350 11178

$$

AD
999 
WGUS75 KPSR 092051
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
151 PM MST TUE AUG 9 2016

AZC013-021-092100-
/O.EXP.KPSR.FF.W.0005.000000T0000Z-160809T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARICOPA AZ-PINAL AZ-
151 PM MST TUE AUG 9 2016

...THE FLASH FLOOD WARNING FOR MARICOPA AND PINAL COUNTIES WILL
EXPIRE AT 200 PM MST...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT ALTHOUGH PONDING ON ROADS IS POSSIBLE AND WASHES MAY STILL
BE RUNNING. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3360 11154 3343 11144 3335 11167 3350 11178

$$

AD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 8:50 AM MST, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 9, 8:50 AM MST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
850 AM MST TUE AUG 9 2016

...Heavy Rain possible Tonight and Wednesday across Arizona...

.SYNOPSIS...
A return to more extensive thunderstorm activity will occur over
central and eastern Arizona later today through Thursday as thicker
moisture moves into Arizona. Any storms that develop will have the
potential for strong winds and heavy rain. A warming and drying
trend will begin Friday and continue through the weekend as high
pressure builds across the region.

&&

.DISCUSSION...
The regional environment is already becoming primed for more
organized convection as early as the next several hours with a well
defined inverted trough over northern Sonora and an apparent arm of
vorticity swinging northwest through southern Arizona. 12Z sounding
data already sampled impressive low level moisture profiles
streaming north with KPSR sfc-750mb 10-11 g/kg mixing ratios, and
very impressive KTWC sfc-750mb 14-15 g/kg mixing ratios. As a result
with the increasing synoptic ascent, more extensive thunderstorms
have already erupted through much of Pima County in an environment
of MLCApe 1000-2000 J/kg.

Recent HRRR iterations and several 00Z NCAR ensemble members have
identified this mass of convection to the south, along with accas
entering central Arizona associated with steep midlevel lapse rates
and partial saturation and ascent near the H7 level. These same
models suggest sct showers developing within this accas band by
early afternoon through much of Pinal and western Maricopa counties.
Have adjusted POPs to focus better chances according to this better
model output through mid afternoon. Bigger question lies with
potential negative impacts from cloud cover and showers on renewed
storm development this afternoon. Have not made major adjustments
yet, but certainly the possibility exists that activity would be well
delayed into the overnight hours (as supported by NAM and several
high resolution ARW and NMM cores). Regardless, several models still
pinpoint the late night/early Wednesday morning as the best
potential for expansive convection and heavy rain.

&&

.PREVIOUS DISCUSSION...
/508 AM MST TUE AUG 9 2016/
With the advent of excessive tropical moisture expected to flow into
AZ, related to Tropical Storm Javier, and a weak Pacific trof/weak
cold front across northern AZ later tonight and Wednesday, rain
forecasts get a little tough for the coverage and intensity.
Excessive moisture, i.e. 850 mb dewpoints above 14 deg C which only
happen a few times during the summer months, and always related to
tropical systems, is a big red flag for heavy rain and flood
potential.

So what makes this forecast so complicated, given the consistent
model forecasts of excessive low level moisture from the south, is
the question of how much upper level support/dynamics will accompany
the advancing Pacific shortwave. For the past several days 300/250
mb winds have been atypically from the west/southwest at 20 to 30
knots. As the Pacific trof approaches these winds are forecast to
increase to 30 to 40 knots by evening, then 40 to 60 knots by early
Wednesday. These are fairly strong winds considering forecasts of
excessive tropical moisture later today and Wednesday, with much to
worry about with regards to heavy rain potential. This scenario is
more typical of mid September than early August.

So far numerical models are forecasting southwesterly jetstream
winds to be laminar with little cyclonic flow nor difluence,
parameters we use to gage for storm potential. Therefore we must
assume that at least there will be jet streaks moving through at times
given numerical models forecasts of heavy rain potential. Even the
Weather Prediction Center (WPC) is consistent with their 2 day rain
total forecasts (Tue-Thu morning) of 2-3 inches with higher amounts
just north of Tucson.

Another interesting fact gleaned from numerical modeled vertical
atmospheric soundings of excessive moisture are the dramatically
lower convective trigger temperatures in south central AZ.
One example, the convective trigger temperature in Phoenix at 3 am
Tuesday night is 88-89 degrees. If there is any low level
convergence, night-time thunderstorms could deliver heavy rain with
flood potential. Therefore the Flash Flood Watch issued earlier for
portions of south central AZ , including Phoenix from this afternoon
through Wednesday evening still looks ok.

Therefore we have to stick with the ongoing game plan of shower and
and thunderstorm potential with heavy rain possibilities, even
though so many atmospheric parameters can change quickly in 24
hours.

For much of our western forecast areas, southeast CA and far
southwest AZ, models forecast a north/south dry line wavering back
and forth along the Colorado River through Wednesday.  Therefore
most of the rain potential will be east of the Colorado River,
focusing on the south central AZ deserts and mountains generally
along a line from Prescott-Phoenix-Tucson.

Thursday...
In the wake of Wednesdays weak shortwave/cold front across northern
AZ, upper level winds, although still strong, are mostly convergent
and subsident implying atmospheric stability. At the same time
boundary layer moisture will still be rather high from Phoenix
eastward, so there is a chance of afternoon and early evening
showers and thunderstorms. Conditions will be dry and stable over
southwest AZ and southeast CA.

Friday through Tuesday...
Monsoon moisture will begin to thin on Friday but enough for a
slight chance of afternoon and evening mountain showers and
thunderstorms east of Phoenix. Dry elsewhere. A much drier airmass
will move into the forecast area from the west and north to end any
showers threats over our forecast area Saturday through Tuesday.

&&

.AVIATION...
South-Central Arizona Including KPHX, KIWA, and KSDL:
Storm activity over southeast AZ this morning will expand
northwestward. Latest thinking as of 16Z is that isolated showers
and thunderstorms will develop along a northwest-southeast oriented
axis that will affect northwestern portions of Pinal Co. and western
portions of the metro (even more so west of Buckeye) during the late
morning and afternoon hours. Thus updated the PHX TAF to show VCSH
by 18Z then VCTS by 21Z. More widespread activity is anticipated
late tonight and early morning. Otherwise, westerly surface winds
expected to prevail.

Southeast California/Southwest Arizona including KIPL and KBLH:
Gulf surge underway with winds flowing up the Colorado River Valley
and spreading out. Thus southerly winds within the River Valley
(gusts to 25 kts) but east/southeasterly for Imperial Valley. This
will continue through the daytime hours. Some patches of flat
cumulus (possibly towering cumulus over mountains). Otherwise, storm
activity is expected to be well east of the Lower Colorado River
Valley (eastern Portions of La Paz County).

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Thursday through Monday...
Lingering moisture over Arizona will support a few showers and
localized wetting rain Thursday afternoon in the eastern districts,
with continued drier weather through SE California. Through the
weekend and early next week, the drier air will gradually filter
through the remainder of the region relegating storms to far south
and eastern Arizona. With the drier air, temperatures will rebound
back into an above normal category while minimum relative humidity
values fall back into a 10-25% range. Overnight recovery will be
fair to good. Outside of any thunderstorms, winds will only be
problematic in the typical upslope gusty areas.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required from late this afternoon through
Thursday.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch from this afternoon through Wednesday evening
     for AZZ021>024-027-028.

CA...None.

&&

Visit us on Facebook...Twitter...and at weather.gov/phoenix

DISCUSSION...MO/Vasquez
AVIATION...AJ
FIRE WEATHER...Kuhlman

In the hours before

Special weather statement, Aug 9, 11:11 AM MST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1111 AM MST TUE AUG 9 2016

AZZ023-024-028-091845-
GREATER PHOENIX AREA AZ-NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
1111 AM MST TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  MARICOPA AND PINAL COUNTIES

UNTIL 1145 AM MST

AT 1111 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR GOLD CAMP...OR NEAR APACHE JUNCTION...MOVING NORTHEAST AT 20
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MESA...GILBERT...APACHE JUNCTION...QUEEN CREEK...
SAN TAN VILLAGE MALL...LOST DUTCHMAN STATE PARK...KINGS RANCH...
GOLD CAMP...SAN TAN VALLEY...SUPERSTITION MOUNTAINS...
PHOENIX MESA GATEWAY AIRPORT...CHANDLER HEIGHTS...
QUEEN VALLEY AND HIGLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3314 11161 3329 11177 3349 11146 3351 11127
      3336 11117
TIME...MOT...LOC 1811Z 239DEG 17KT 3333 11151

INIGUEZ

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 10:47 AM MSTBlowing Dust AdvisoryPSR28 min
Aug 9, 11:05 AM MSTAreal Flood WarningPSRMaricopa4 hr
Aug 9, 11:11 AM MSTSpecial Weather StatementPSRPinal34 min
Aug 9, 11:15 AM MSTDust Storm WarningPSR45 min
Aug 9, 11:24 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal2 hr
Aug 9, 11:32 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal118 min
Aug 9, 11:41 AM MSTBlowing Dust AdvisoryPSR79 min
Aug 9, 12:05 PM MSTAreal Flood AdvisoryPSRMaricopa115 min
Aug 9, 3:28 PM MSTSpecial Weather StatementPSR47 min

Nearby

Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.